Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Morristown, TN

March 8, 1998Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 8, 1998, 7:21 AM EST for Hamilton County, Tennessee. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 7:21 AM EST (12:21 UTC)
Expired
Mar 9, 1998, 7:00 AM EST
In force
24 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 081225
FFWMRX
TNC065-091200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
721 AM EST SUN MAR 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  700 AM EST MONDAY MORNING
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHERN HAMILTON COUNTY
 
A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH AND WEST CHICKAMAUGA
CREEK. THE RECENT MODERATE TO HEAVY RAINS DURING THE PAST 24 HOURS HAVE
RISEN THE SOUTH CHICKAMAUGA CREEK TO AROUND 14.5 FEET AS OF 7 AM EST
SUNDAY MORNING...FLOOD STAGE IS 18 FEET.  DUE TO THE EXPECTED ADDITIONAL
MODERATE TO HEAVY RAINS LATER TODAY...THE SOUTH CHICKAMAUGA CREEK IS
FORECAST TO REACH FLOOD STAGE AT 6 PM EST AND CREST AT 20 FEET AT 11
PM EST.  AT 20 FEET...MACK SMITH ROAD IS CLOSED AND WATER CROSSES THE
LOVELL FIELD LOOP AROUND THE NORTH END OF THE AIRPORT RUNWAY.  AT LOWER
STAGES...FLOODING CAN BECOME A PROBLEM ON THE WEST CHICKAMAUGA CREEK
AND SPRING CREEK IN THE EASTRIDGE AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHBT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 3:45 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 8, 3:45 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
345 AM EST SUN MAR 8 1998

***** NEW NGM MODEL IS IN AND CONTINUES TO SUPPORT A WIDESPREAD
OUTBREAK OF SEVERE WEATHER FOR THE TENNESSEE VALLEY FOR THIS AFTERNOON
AND EVENING.  I EXPECT THE SQUALL LINE OF STORMS TO MOVE QUICKLY
ACROSS THE REGION WITH STMS ENDING BY MIDNIGHT TONIGHT...THEN SKIES
BECOMING PARTLY/MOSTLY CLOUDY UNTIL DAYBREAK MONDAY. NEW NGM SHOWS A
GOOD DEAL OF STRATO-CUMULUS MOVING INTO THE AREA BY MID-MORNING MONDAY
WITH GOOD COLD AIR ADVECTION...SO I DO NOT EXPECT ANY TEMPERATURE RISE
DURING THE DAY. WOULD SUGGEST CALLING FOR TEMPERATURES TO REMAIN
STEADY OR SLOWLY FALL INTO THE 40S IN THE VALLEY (30S FOR THE PLATEAU
AND ERN TN MOUNTAINS). 850 MB TEMPS ARE PROGGD TO FALL TO AT OR BELOW
MINUS 5 DEGREES CELCIUS. FLURRIES ARE A DISTINCT POSSIBILITY FOR THE
MOUNTAINS MONDAY. *****

AREA WSR-88DS SHOW AN AREA OF LIGHT TO MODERATE RAIN MOVING NORTHEAST
ACROSS THE CWA WITH THE BACK EDGE OF THE PCPN OVER W AL. THIS AREA OF
RAIN IS ASSOCIATED WITH A S/WV MOVING ACROSS THE TN VALLEY WHICH WILL
EXIT THE REGION THIS MORNING TAKING THE PCPN WITH IT. I EXPECT A BREAK
IN THE ACTION BY LATE MORNING THROUGH EARLY/MID AFTERNOON WITH A GOOD
DEAL OF BREAKS IN THE CLOUD COVER ANTICIPATED.

OLD MODEL RUN...CONTINUED TO SHOW STG SRLY WINDS WITH AN 850 MB JET OF
40 KNOTS FOR TODAY...SO ANTICIPATE A BREEZY AFTERNOON FOR THE VALLEY/
PLATEAU AND WINDY FOR THE MOUNTAINS. CURRENTLY A WARM FNT IS LOCATED
ACROSS THE CENTRAL SECTIONS OF THE GULF COAST STATES WHICH WILL MOVE
NORTH OVER THE REGION TODAY DUE TO THE STG SRLY WINDS. I ANTICIPATE A
GOOD DEAL OF BREAK TO DEVELOP AFTER THE S/WV PASSAGE AND WOULD NOT BE
SUPRISED TO SEE SKIES BECOMING PARTLY CLOUDY FOR A COUPLE OF HOURS.
THE DAYTIME INSOLATION AND WARM AIR ADVECTION WILL ALLOW TEMPERATURES
TO WARM INTO THE UPPER 60S TO NEAR 70 WITH DEWPOINTS IN THE 50S.

AMS ACROS THE REGION WILL DESTABILIZE THIS AFTERNOON WITH LIFTED
INDICES DROPPING TO -4 TO -6 AND CAPES APPROACHING 1000 J/KG. AS UPPER
TROUGH APPROACHES THE TN VALLEY THIS AFTERNOON AND EVENING ASSOCIATED
COLD AIR ADVECTION ALOFT WILL ALSO INCREASE THE BOUYANCY. A LINE OF
THUNDERSTORMS WILL DEVELOP OVER W TN INTO W AL BY LATE MORNING/EARLY
AFTERNOON THEN RACE EAST TOWARD THE CWA. I EXPECT THE STORMS TO MOVE
INTO CSV/CHA BY LATE AFTERNOON (BETWEEN 3-5 PM)...TYS BETWEEN 5-7
PM...AND TRI BETWEEN 7-9 PM EST.  DUE TO THE FAIRLY UNSTABLE AMS...
STG WINDS ALOFT...COLD AIR ADVECTION ALOFT...AND FAVORABLE LOW LVL
HELICITIES...SOME OF THE STORMS COULD BECOME SVR. THE MAIN THREAT WILL
BE DAMAING STRAIGHT LINE WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE BOW ECHOES
DUE TO THE HIGH LOW LVL HELCITIES VALUES. PLAN ON ISSUING ANOTHER ATO.

CD FNT WILL NOT EXIT THE AREA UNTIL EARLY MONDAY MORNING...SO SHOWERS
AND THUNDERSTORMS WILL REMAIN LIKLEY TONIGHT.  MOSTLY CLOUDY SKIES...
COOLER TEMPS...AND WINDY CONDS ARE ANTICIPATED FOR MONDAY WITH
WRAP-ARND MOISTURE AND PASSAGE OF UPPER TROUGH CONTINUING A CHC OF
SHOWERS.  THE BEST CHC FOR SW VA/NE TN (50-60 PERCENT) WITH LEAST CHC
FOR SE TN (30 PERCENT).

WOULD NOT BE" SUPRISED TO SEE TEMPS CLIMB TO NEAR 70/LOWER 70S FOR TYS
AND CHA AREAS FOR TODAY AS DRY SLOT MOVES INTO THE AREA.

HAVE A GOOD DAY...

DH

In the hours before

Special weather statement, Mar 8, 4:24 AM EST, 2 hours 57 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-082130-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
424 AM EST SUN MAR 8 1998

...MAJOR SEVERE WEATHER OUTBREAK IS POSSIBLE ACROSS EASTERN
TENNESSEE...SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA
FROM MID-AFTERNOON THROUGH THIS EVENING...

A STRONG STORM SYSTEM ACROSS THE PLAIN STATES AND ASSOCIATED COLD FRONT
OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TOWARD THE SOUTHERN
APPALACHIANS LATE TODAY AND TONIGHT.  STRONG SOUTHERLY WINDS AHEAD OF
THIS SYSTEM WILL PULL INCREASING WARM AND MOIST AIR INTO THE REGION
HELPING TO DESTABILIZE THE AIR-MASS OVER THE AREA.

THE COLD FRONT WILL COLLIDE WITH THE INCREASING UNSTABLE AIRMASS OVER
THE WESTERN TENNESSEE VALLEY BY LATE THIS MORNING PRODUCING A LINE OF
THUNDERSTORMS OVER WESTERN AND MIDDLE TENNESSEE...MISSISSIPPI AND
ALABAMA.  DUE TO THE STRONG WINDS ALOFT...SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE ALSO
POSSIBLE.

THIS LINE OF STRONG TO SEVERE STORMS WILL MOVE RAPIDLY EAST INTO PLATEAU
AND SOUTHEAST TENNESSEE BY MID TO LATE AFTERNOON THEN ACROSS THE GREAT
TENNESSEE VALLEY THROUGH THIS EVENING.  SEVERE WEATHER SPOTTERS AND
LOCAL EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND EVENING.  RESIDENTS ACROSS THE REGION ARE STRONGLY
ADVISED TO KEEP ABREAST OF THIS DEVELOPING WEATHER SITUATION AND
BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Mar 8, 4:24 AM EST, 2 hours 57 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-082130-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
424 AM EST SUN MAR 8 1998

...MAJOR SEVERE WEATHER OUTBREAK IS POSSIBLE ACROSS EASTERN
TENNESSEE...SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA
FROM MID-AFTERNOON THROUGH THIS EVENING...

A STRONG STORM SYSTEM ACROSS THE PLAIN STATES AND ASSOCIATED COLD FRONT
OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TOWARD THE SOUTHERN
APPALACHIANS LATE TODAY AND TONIGHT.  STRONG SOUTHERLY WINDS AHEAD OF
THIS SYSTEM WILL PULL INCREASING WARM AND MOIST AIR INTO THE REGION
HELPING TO DESTABILIZE THE AIR-MASS OVER THE AREA.

THE COLD FRONT WILL COLLIDE WITH THE INCREASING UNSTABLE AIRMASS OVER
THE WESTERN TENNESSEE VALLEY BY LATE THIS MORNING PRODUCING A LINE OF
THUNDERSTORMS OVER WESTERN AND MIDDLE TENNESSEE...MISSISSIPPI AND
ALABAMA.  DUE TO THE STRONG WINDS ALOFT...SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE ALSO
POSSIBLE.

THIS LINE OF STRONG TO SEVERE STORMS WILL MOVE RAPIDLY EAST INTO PLATEAU
AND SOUTHEAST TENNESSEE BY MID TO LATE AFTERNOON THEN ACROSS THE GREAT
TENNESSEE VALLEY THROUGH THIS EVENING.  SEVERE WEATHER SPOTTERS AND
LOCAL EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND EVENING.  RESIDENTS ACROSS THE REGION ARE STRONGLY
ADVISED TO KEEP ABREAST OF THIS DEVELOPING WEATHER SITUATION AND
BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.